What's the best way to take Metformin?

posted 3 years ago in TTC
Post # 3
Member
1168 posts
Bumble bee
  • Wedding: June 2014

@sheclicksherheels:  TAKE IT WITH FOOD 🙂 just a friendly word of advice and I would take it when you will be home for the next 8-12 hours (if possible). Its reputation for being harsh on the stomach is true. Dont want to be gross, but truly you need to be close to a toilet. 

Also are you on the extended release? Thats just better in general. I als have PCOS not TTC but have been on it for a year. It has helped a bunch. Just have to get over the initial digestive upset. 

Post # 4
Member
2871 posts
Sugar bee
  • Wedding: May 2014

With food is important!  It is tough on your stomach.  Though, you shouldn’t have a too tough time climbing up with doses.  My doctor put me on a full 1500 right away.  It was HORRIBLE.  I dropped down to a 500 and felt better almost right away and worked back up.  I get a little heart burn, but other than that, it’s all good.

I would suggest noon time when you first start.  It won’t kick in for a bit, but I got terrible heart burn at first, and I just can’t sleep with that.  I would add your second pill in the morning, but would start on a Saturday so you can see what you are like on Sunday and decide what side effect you are getting (if you are getting the “I need to run to the bathroom” I would go with a evening meal dose.  If you are getting heart burn, I would go to a morning dose.)

This said, Metformin is totally worth it. 

Post # 5
Member
4215 posts
Honey bee
  • Wedding: August 2013

Take it AS DIRECTED by your doctor or pharmacist. 

Post # 6
Member
774 posts
Busy bee
  • Wedding: October 2011

@HappySky7:  Her doctor didn’t “direct” her to take it at any certain time of day, which was her question. Sheesh. 

Post # 7
Member
4215 posts
Honey bee
  • Wedding: August 2013

@swanks4tw:  Then you should be asking your doctor or pharmacist. Kind of common sense. 

Post # 8
Member
4601 posts
Honey bee
  • Wedding: March 2014

@sheclicksherheels:  I am a diabetic, and I take 2000 mg a day of the extended release. I usually take two in the morning after breakfast and the last two after dinner. My best advice is to take it with food. I lost 6 pounds when I first started it, and not in a pleasant way. It can be tough on your stomach. 

As far as increasing your dose, give yourself about 2 weeks between increases. My endocrinologist upped my dose in a matter of days, and it was right back to being in the bathroom every hour or so. 

Post # 9
Member
774 posts
Busy bee
  • Wedding: October 2011

@HappySky7:  She did and her doctor’s response was that it doesn’t matter. I doubt her doctor himself has a lot of experience taking this medication. His patients probably also don’t come back to him and say “Y’know, it gave me the shits so I prefer to take it in the evening.” I don’t think there’s anything wrong with looking for feedback from other people who have used the medication. 

Post # 10
Member
4215 posts
Honey bee
  • Wedding: August 2013

@swanks4tw:  sigh. Metformin is rx’d for different reasons for different people and may interact with other medications she is on, or with food. I don’t know because I’m not a pharmacist. In the interest of efficacy and safety it is generally a good common sense practice to ask these things to someone who is qualified to answer them, like a doctor or pharmacist. 

Post # 11
Member
2871 posts
Sugar bee
  • Wedding: May 2014

@HappySky7:  I really wish I had asked other patients taking Metformin about taking it before I did.  I did a lot of research, and both my doctor and pharmisit said if I took it with food I should be okay at a 1500 MG a day.  I was NOT okay.  Once I researched it more, asked other people and found that most started at a 500MG, I brought it up with my doctor who stated that it might be a good idea.  Knowing other people’s experience helped me, but not until I already spent a week miserable. 

Yes, everyone is different, and your doctor and pharmist should know best, but knowing how other people handle a common medication can at least help you start having those conversations.  I have a meds check up in a week, and after talking to more people, I am going to ask my doctor about extended release formula.  I wouldn’t have even know about this option before talking to people. 

Post # 13
Member
4215 posts
Honey bee
  • Wedding: August 2013

@Misswhowedding:  That’s all well and good, and I’m glad you asked your doctor before making changes. Insight from others is not in and of itself harmful, but there are many people out there who use it as a replacement for actual medical advice which can be dangerous. I’m suggesting the OP talk to a qualified professional about this out of concern. Many people play around with their meds like they’re m&m’s without knowing the potential harm it can cause. 

 

Post # 14
Member
465 posts
Helper bee
  • Wedding: August 2013

@sheclicksherheels:  I have been taking met for PCOS for almost 2 years now while TTC and just got my BFP on 50mg clomid days 3-7!  My RE recommended I take it throughout the first trimester as it reduces the chance of miscarriage.

My only tip is that I have almost NO symptoms (diarrhea, cramps, bloating) if I eat a diet rich in protein and veggies.  Its the carbs that seem to interact with the metformin, and the worse the carb is for you, the worse the reaction! So, I would definitely recommend a lower carb, higher protein diet.  That is also supposed to be awesome for TTC!

Post # 15
Member
4601 posts
Honey bee
  • Wedding: March 2014

@sheclicksherheels:  You’re welcome! Oh, and another poster pointed out the fact that carb heavy foods make it worse, that’s also true. It usually takes 2-3 weeks for your body to adjust to it, and by then you will know what kinds of foods trigger side effects. All my doctor told me was, “it may upset your stomach”, so I know that not all doctors are really helpful with side effects. 

Post # 16
Member
416 posts
Helper bee
  • Wedding: April 2012

I take metformin for pcos. When I started it last month I took one pill each night for 2 days, then 2 pills for 2 days, then started taking the full 1500mg-3 pills. I take my metformin every evening with dinner. When I first started I was SO scared because of all the stories I’ve heard of horrible stomach issues that people have had. I had some very very minor cramps the first 2 days and that was it! I have no side effects whatsoever.

Leave a comment


Sent weekly. You may unsubscribe at any time.

Find Amazing Vendors